Journal Article

Non-linear electromagnetic waves in magnetosphere of a magnetar

Dan Mazur and Jeremy S. Heyl

in Monthly Notices of the Royal Astronomical Society

Published on behalf of The Royal Astronomical Society

Volume 412, issue 2, pages 1381-1388
Published in print April 2011 | ISSN: 0035-8711
Published online March 2011 | e-ISSN: 1365-2966 | DOI:
Non-linear electromagnetic waves in magnetosphere of a magnetar

More Like This

Show all results sharing this subject:

  • Astronomy and Astrophysics


Show Summary Details


We compute electromagnetic wave propagation through the magnetosphere of a magnetar. The magnetosphere is modelled as the quantum electrodynamics vacuum and a cold, strongly magnetized plasma. The background field and electromagnetic waves are treated non-perturbatively and can be arbitrarily strong. This technique is particularly useful for examining non-linear effects in propagating waves. Waves travelling through such a medium typically form shocks; on the other hand we focus on the possible existence of waves that travel without evolving. Therefore, in order to examine the non-linear effects, we make a travelling wave ansatz and numerically explore the resulting wave equations. We discover a class of solutions in a homogeneous plasma which are stabilized against forming shocks by exciting non-orthogonal components which exhibit strong non-linear behaviour. These waves may be an important part of the energy transmission processes near pulsars and magnetars.

Keywords: magnetic fields; plasmas; shock waves; waves; stars: magnetars

Journal Article.  4652 words.  Illustrated.

Subjects: Astronomy and Astrophysics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.